Pennsylvania, 2025Flash Flooding and Flooding in Pennsylvania, July 16 to 17, 2025
July 16 to 17, 2025 · NWS CTP · 8 events in 5 counties and zones
Mid-level shortwave approaching the region, coupled with a low-level warm front, allowed for ample lift across central Pennsylvania during the late afternoon and evening hours of July 16, 2025. 20 range and very little deep-layer shear promoted slow-moving showers and thunderstorms with efficient rainfall rates across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $4,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-level shortwave approaching the region, coupled with a low-level warm front, allowed for ample lift across central Pennsylvania during the late afternoon and evening hours of July 16, 2025. Ample moisture in place, with precipitable water values in the 1.80 to 2.20 range and very little deep-layer shear promoted slow-moving showers and thunderstorms with efficient rainfall rates across much of the area. Flooding across the hydrologically sensitive areas of northern Pennsylvania resulted in multiple instances of flash flooding across Potter County, with flooding also observed across the western highlands of Pennsylvania. Ample instability brought upon a secondary thunderstorm risk during the late evening hours, with lightning causing a structural fire in Cambria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 16, 3:25 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 16, 3:25 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
425 PM EDT Wed Jul 16 2025
.SYNOPSIS...
* Elevated risk of excessive rainfall and flash flooding this
afternoon and evening
* Scattered thunderstorms with locally heavy rain will remain in
the forecast forecast on Thursday; trending drier on Friday
* Heat risk builds this afternoon and peaks on Thursday; modest
cool down and less humid end the week
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Issued flood watch for flash flooding in two parts for the
western and eastern portions of CPA until 10PM and midnight.
The latest MPD #708 from WPC highlights the current met watch
and emerging flash flood threat very well:
Summary...Scattered thunderstorms should increase in coverage
through the afternoon atop very sensitive local ground conditions
especially in Pennsylvania. Flash flooding is likely - especially
later this afternoon and into the early evening.
Discussion...Recent radar/satellite imagery depicts a gradual
increase in convective coverage especially across
northern/northeastern Ohio into southwestern Pennsylvania. The
cells in southwestern Pennsylvania are only loosely organized and
appear to be tied to 1) increased surface heating/destabilization,
2) ascent from a mid-level shortwave trough currently centered
over eastern OH, and 3) confluence on the northeastern extent of a
25kt 850mb jet along the Ohio River. The loose organization of the
cells has led to minimal convective training/repeating that has
largely held rain rates to less than 1 inch/hr in most areas
despite only modest (~15-20 kt) southwesterly steering flow aloft.
Flash flood potential is relatively isolated in the short term.
Concern exists that with progression through peak heating,
convective coverage will increase while spreading eastward across
the discussion area, leading to cell mergers, modest upscale
growth into clusters, and higher rain rates. Furthermore, the
higher rain rates are likely to materialize across very
sensitive locales especially across [central] Pennsylvania that
have experienced 2+ inches of rain in the past 48 hours. FFG
thresholds are relatively low - less than 1 inch/hr areawide and
near zero in a few spots. These factors suggest an eventual
increase in flash flood potential through the afternoon and
early evening hours (extending through 00Z/8p EDT). Scattered
instances of flash flooding are likely, and significant impacts
may occur where ground conditions are most sensitive.
Convection should gradually decrease in coverage and intensity
into late tonight. Expect another muggy summer night with lows
65-75F.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
*No change to the SPC severe t-storm outlook for Thursday with
slightly higher potential for sporadic damaging wind gusts in
the strongest storms
*Heat risk peaks Thursday afternoon across south central and
southeastern PA with max heat index fcst to reach/exceed 100F
in parts of the middle to lower Susquehanna Valley - a heat
advisory may be needed in the next 1-2 forecast cycles
*Slightly cooler and less humid end to the week with dry wx for
most of CPA
Previous Discussion Issued: 438 AM EDT Wed Jul 16 2025
On Thursday, model guidance is coming into focus that as a
northern stream short-wave (coming through MT this morning)
tracks eastward, a surface wave will develop and track north of
PA, from the Upper Great Lakes across upstate NY and into
northern New England. As this occurs, a surface cool front will
approach the Commonwealth from the NW and could impinge on the
region by late in the day or during the evening. Daytime heating
and some height falls aloft should lead to at least moderately
unstable conditions once again.
As opposed to today, the environmental flow looks stronger on
Thursday (mid-level winds of 30-40 kt) and there also appears to
be some drier air aloft to tap into. As a result, the threat of
severe weather (damaging winds/hail) looks a little better as
compared to today, with the flash flooding risk a bit reduced as
compared to today, given somewhat lower precipitable water
values with the aforementioned drier air aloft, and also faster
cell motions to potentially limit residence time of any heavy
downpours over a given location.
The other potentially high impact weather issue on Thursday is
the heat and humidity for PA's southern valleys, where heat
indices could locally approach or exceed 100 degrees. However,
due to uncertainty with convective timing and coverage (which
could conceivably knock the heat down a bit in some areas),
we'll take a wait and see attitude on any future Heat
Advisories.
On Friday, model guidance has generally trended faster with the
passage of the above mentioned cool front, with indications now
there that the front could be largely south of the Commonwealth
prior to peak heating Friday afternoon. Our southern tier
counties may still be close enough to the boundary for at least
isolated afternoon convection, however, confidence is increasing
that areas near and north of I-80 will see a rain-free day.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Still no real change to the large-scale pattern that has
persisted now for a couple of weeks, featuring an expansive
summertime upper ridge axis from the southwestern Atlantic
across most of the southern U.S., and a more progressive, zonal
northern stream belt of westerlies near the international border
with Canada.
As individual short-wave impulses within the northern stream
flow periodically track north of the Commonwealth, they'll bring
just enough height falls to steer surface frontal complexes
across PA, with convective coverage maximized in the initial
warm advection pattern with these waves, and also just ahead of
approaching cool fronts, focused mainly during peak heating
(afternoon/early evening hours). If individual cool fronts can
push far enough south before stalling and/or washing out, we may
also squeeze out an occasional day with little to no rainfall.
At this early vantage point, it looks like the highest
probability for showers and thunderstorms is from late Saturday
through Sunday, with perhaps Monday as a mostly rain-free day.
Medium-range guidance is also suggesting that the upper ridge
may flex its muscle some by the middle of next week, perhaps
leading to building heat and humidity by then, after a
temporary break from such from late in the weekend into early
next week.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Late afternoon update.
Timing of the main band of showers and storms not bad, some
adjustments made this afternoon for isolated storms ahead of
the main activity.
Earlier discussion below
For the 18Z TAF package, went with VCSH all areas, as activity
has been forming on the radar screen the last few hours.
Expect more widespread activity later this afternoon, so used
a TEMPO group for thunder.
For the overnight period, went with lower conditions and
showers.
The main upper level wave moves east of the area Thursday
morning, so expect winds to shift more to the west and become
gusty. Still some chc of lower clouds and showers up to 18Z.
Thus used VCSH.
Much of the area could be mainly hot but rain free and VFR by
early afternoon on Thursday.
The cold front will be well behind anything on Thursday,
the front will be more of a feature later Thursday night.
Outlook...
Fri-Sat...Mainly dry.
Sun...Showers and storms likely.
Mon...Still a chc of a shower or storm.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ010>012-
017>019-024>027-033>036-045.
Flood Watch until midnight EDT tonight for PAZ028-041-042-046-
049>053-056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Jurewicz/Steinbugl
LONG TERM...Jurewicz/Steinbugl
AVIATION...Martin
Hazardous weather outlook, Jul 16, 11:25 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1225 PM EDT Wed Jul 16 2025
PAZ028-042-046-049>053-171630-
Juniata-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
1225 PM EDT Wed Jul 16 2025
...FLOOD WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Isolated strong to locally damaging wind gusts are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ018-019-024>027-033-034-045-171630-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Southern Clinton-
1225 PM EDT Wed Jul 16 2025
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Isolated strong to locally damaging wind gusts are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ056>059-063>066-171630-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1225 PM EDT Wed Jul 16 2025
...FLOOD WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Isolated strong to locally damaging wind gusts are possible late this
afternoon and evening.
Heat index values near 100 degrees will increase the risk of heat
related illnesses and impacts including health systems and heat
sensitive industries.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values may exceed 100 degrees and result in heat related
illnesses and impacts to health systems and heat sensitive
industries.
Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ035-036-171630-
Fulton-Franklin-
1225 PM EDT Wed Jul 16 2025
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Isolated strong to locally damaging wind gusts are possible late this
afternoon and evening.
Heat index values near 100 degrees will increase the risk of heat
related illnesses and impacts including health systems and heat
sensitive industries.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values may exceed 100 degrees and result in heat related
illnesses and impacts to health systems and heat sensitive
industries.
Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ041-171630-
Northern Lycoming-
1225 PM EDT Wed Jul 16 2025
...FLOOD WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Isolated strong to locally damaging wind gusts are possible late this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ010>012-017-171630-
Elk-Cameron-Northern Clinton-Clearfield-
1225 PM EDT Wed Jul 16 2025
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Isolated strong to locally damaging wind gusts are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-037-171630-
Warren-McKean-Potter-Tioga-
1225 PM EDT Wed Jul 16 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated strong to locally damaging wind gusts and heavy rainfall
are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jul 16, 1:53 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
253 PM EDT Wed Jul 16 2025
PAZ033-034-162000-
Somerset-Bedford-
253 PM EDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOMERSET AND
BEDFORD COUNTIES THROUGH 4PM...
Strong thunderstorms moving across the area will create
* Wind gusts 40 to 50 mph
* Very heavy rainfall with rates up to 1 inch per hour
If outdoors, consider seeking shelter inside a building.
MRS
Special weather statement, Jul 16, 1:58 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
258 PM EDT Wed Jul 16 2025
PAZ018-019-162000-
Northern Centre-Southern Centre-
258 PM EDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRE COUNTY
THROUGH 4PM...
Strong thunderstorms moving across the area will create
* Wind gusts 40 to 50 mph
* Very heavy rainfall with rates up to 1 inch per hour
If outdoors, consider seeking shelter inside a building.
MRS
Event by event
4 flood, 2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Flood, Fulton
- When
- July 16, 3:30 PM EST to 4:30 PM EST
- Where
- Fulton County, 0.57 mi WNW of New Grenada to 0.61 mi NNE of New Grenada
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.133, -78.090
Minor flooding reported along New Granada Highway in Wells Twp.
Flood, Cambria
- When
- July 16, 4:20 PM EST to 5:20 PM EST
- Where
- Cambria County, 0.38 mi E of Morrellville to 0.37 mi E of Morrellville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.349, -78.943
Water over the roadway at the Laurel Avenue underpass and on Bridge Street in Johnstown.
Flood, Somerset
- When
- July 16, 4:30 PM EST to 5:30 PM EST
- Where
- Somerset County, 0.69 mi SSE of Hollsopple to 0.69 mi S of Hollsopple
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.210, -78.927
Water was reported to be over the roadway on Seanor Road in Hollsopple.
Flood, Fulton
- When
- July 16, 5:40 PM EST to 6:40 PM EST
- Where
- Fulton County, 0.92 mi SSE of Wells Tannery to 0.91 mi SSE of Wells Tannery
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.087, -78.164
Small bridge washed out on Cove Road near the Wells Tannery Community Park.
Flash Flood, Potter
- When
- July 16, 7:10 PM EST to 8:10 PM EST
- Where
- Potter County, 1.66 mi SSW of Genesee to 1.61 mi W of Hickox
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.978, -77.883
Flash flooding led to water over the roadway on Route 244 near Genesee.
Flash Flood, Potter
- When
- July 16, 7:20 PM EST to 8:20 PM EST
- Where
- Potter County, 0.73 mi NE of Coneville to 0.69 mi NE of Coneville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.906, -78.058
Flash flooding pushed water across Route 244 near Oswayo.
Lightning, Cambria
- When
- July 16, 10:09 PM EST
- Where
- Cambria County, 0.87 mi NE of Ebensburg
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.490, -78.720
Lightning struck a residence on the 500 block of East Horner Street in Ebensburg, causing a fire. No injuries reported.
Thunderstorm Wind, York
- When
- July 17, 1:38 AM EST
- Where
- York County, 1.13 mi SSW of Railroad
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.754, -76.707
A severe thunderstorm, producing downburst winds estimated near 60 mph, produced crop damage on the 1500 block of Spruce Road southwest of Shrewsbury.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events